Tornadoes · United States · Florida · 2017

EF1 tornado, Punta Gorda Beach, Florida, March 13, 2017

This EF1 tornado ran 0.1 miles across Charlotte County on March 13, 2017, touching down at 9:15 PM EDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 13, 2017
Touchdown
9:15 PM EDT (01:15 UTC)
Lifted
9:16 PM EDT (01:16 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Charlotte County
Touchdown point
26.934, -82.367
Lift-off point
26.935, -82.365
Record number
1703131915-01

The damage survey

5 damage points were recorded along this path by NWS TBW, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An area of low pressure over the Gulf of Mexico, lifted northeast across Florida dragging a cold front through the area. A large area of showers developed ahead of this low pressure and front, with a few thunderstorms developing along the southern edge where solar heating aided instability. Two tornadoes briefly touched down in Charlotte County as these storms moved onshore.

Charlotte County Emergency Management reported damage to several structures on Manasota Key. An NWS storm survey team found a narrow path of damage consistent with a waterspout moving onshore and crossing Manasota Key near De Soto Avenue. A multifamily condo building along the street sustained moderate roof damage, and |another older home on the beach had a large section of the roof removed. East of North Beach Road, a few trees were snapped or uprooted, and a two story residence had a large section of shingles and siding removed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
10:26 UTC03:00 UTCRip Currents StatementTBW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Mar 13, 8:21 PM EDT, 54 minutes earlier.

Area forecast discussion, Mar 13, 8:21 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
821 PM EDT Mon Mar 13 2017

.UPDATE...
A band of showers and a few thunderstorms is continuing to
drop south through the central and southern Florida
Peninsula and adjacent Gulf waters, with lingering light
rain and breezy winds filling in behind this line to the
north. As the area of low pressure this band is associated
with lifts northeast across Florida overnight, the rain will
clear out from north to south by sunrise. Skies will remain
cloudy through much of the morning, but are expected to
clear out by mid afternoon.

The forecast looks on track overall, and only minor
adjustments were made to the forecast to keep up with the
latest radar trends.

&&

.AVIATION...
A band of showers with embedded thunderstorms will continue
to cross the area tonight, producing MVFR/IFR visibilities
and ceilings. Winds are expected to increase overnight
behind this line, with periods of MVFR ceilings continuing
through the morning hours. VFR conditions will take hold by
mid afternoon Tuesday.

&&

.MARINE...
A band of showers and a few thunderstorms are moving
southeast through the coastal waters, with locally strong
winds and seas. Breezy winds are filling in behind the main
band of storms, with winds expected to rise to advisory
levels overnight across the Gulf waters. For the Tampa Bay
and Charlotte Harbor, winds are expected to stay just below
advisory levels, but Small Craft Exercise Caution
conditions are expected near the mouthes of the Bay/Harbor.
Cautionary to low end advisory level winds will continue
through midweek, with conditions gradually improving
Wednesday night as high pressure builds in from the
northwest.

&&

.Preliminary Point Temps/PoPs...
TPA  61  66  49  62 / 100  10   0   0
FMY  66  74  50  67 /  60  10   0   0
GIF  60  70  46  63 / 100   0   0   0
SRQ  64  68  51  61 / 100   0   0   0
BKV  57  64  42  60 / 100  10   0   0
SPG  63  66  52  62 / 100   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 4 AM to 5 PM EDT Tuesday for
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...18/Fleming
UPPER AIR...03/Paxton
DECISION SUPPORT...69/Close
Hazardous weather outlook, Mar 13, 5:11 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
511 AM EDT Mon Mar 13 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-132115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
511 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...THUNDERSTORM IMPACT...
A few thunderstorms are expected today through tonight. There is
a marginal chance that those thunderstorms will become severe
mainly this afternoon from the Tampa Bay area south as daytime
heating increases instability. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy
rains...and frequent deadly lightning strikes. An isolated
waterspout approaching the coast cannot be ruled out.

...MARINE IMPACTS...
Wind speeds will increase overnight to 15 to 20 knots and will
create hazardous boating conditions for small craft operators.

.Days Two through Seven...Tuesday through Sunday.

...MARINE IMPACTS...
Winds of around 20 knots will continue through Wednesday and create
hazardous boating conditions for small craft operators.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Hubbard

In the hours before

Special weather statement, Mar 13, 9:11 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
911 PM EDT MON MAR 13 2017

FLZ160-162-260-140200-
Coastal Charlotte FL-Inland Sarasota FL-Coastal Sarasota FL-
911 PM EDT MON MAR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARLOTTE AND
SOUTHEASTERN SARASOTA COUNTIES UNTIL 1000 PM EDT...

At 911 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of North Port, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
North Port, Punta Gorda, Port Charlotte, Charlotte County Airport,
Murdock, Gulf Cove, El Jobean, Palm Island, Harbour Heights, Rotonda,
Charlotte Park, Cleveland, Grove City, Warm Mineral Springs, Solana,
Charlotte Harbor and Placida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 8246 2716 8207 2713 8206 2703 8206
      2703 8201 2691 8196 2681 8236
TIME...MOT...LOC 0111Z 248DEG 30KT 2691 8238

TBW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

10.7 hours after it, 86 km from the path. March 14, 2017.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83560, lifted condensation level 787 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-03-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -85 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83560 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Venice (VNC), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:35 UTC71.669.8140° 6 kt1010.8VCTS RA
23:55 UTC71.669.8140° 5 kt1011.2RA
00:15 UTC71.671.6150° 11 kt1010.8RA
00:35 UTC71.671.6160° 12 kt1011.5TSRA
00:55 UTC6868290° 14 kt1011.9VCTS RA
01:15 UTC6868200° 11 kt161011.9VCTS RA
01:35 UTC6868200° 4 kt111011.9VCTS RA
01:55 UTC6868190° 7 kt1012.2-RA
02:15 UTC6868180° 9 kt1012.2-RA
02:35 UTC69.869.8210° 14 kt1012.2
02:55 UTC69.869.8220° 14 kt1012.2BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tampa radar (KTBW), 86 km away, was scanning. The volume nearest the touchdown began at 01:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:49 UTCTSTM WND DMGOspreySarasota, FLPOWERLINES DOWN AT TAMIAMI TRAIL AND MACEWEN DRIVE.
01:20 UTCTSTM WND DMGEnglewoodSarasota, FLROOF OF APARTMENT COMPLEX DAMAGED ON NORTH BEACH ROAD.
01:20 UTCTSTM WND DMGEnglewoodSarasota, FLSEVERAL HOMES WITH ROOF DAMAGE IN ENGLEWOOD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of March 13, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 138:03 PM EDTEF1Charlotte, FL0.2100
March 131:23 AM EDTEF0Broward, FL1.350$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.